EconPapers    
Economics at your fingertips  
 

Migration and Wage Effects of Taxing Top Earners: Evidence from the Foreigners' Tax Scheme in Denmark

Henrik Jacobsen Kleven, Camille Landais and Esben Schultz

The Quarterly Journal of Economics, 2014, vol. 129, issue 1, 333-378

Abstract: This article analyzes the effects of income taxation on the international migration and earnings of top earners using a Danish preferential foreigner tax scheme and population-wide Danish administrative data. This scheme, introduced in 1991, allows new immigrants with high earnings to be taxed at a preferential flat rate for a duration of three years. We obtain two main results. First, the scheme has doubled the number of highly paid foreigners in Denmark relative to slightly less paid--and therefore ineligible--foreigners. This translates into a very large elasticity of migration with respect to 1 minus the average tax rate on foreigners, between 1.5 and 2. Second, we find compelling evidence of a negative effect of the scheme-induced reduction in the average tax rate on pretax earnings of foreign migrants at the individual level. This finding can be rationalized by a matching frictions model with wage bargaining where there is a gap between pay and marginal productivity. JEL Codes: H31, J61. Copyright 2014, Oxford University Press.

Date: 2014
References: Add references at CitEc
Citations: View citations in EconPapers (175)

Downloads: (external link)
http://hdl.handle.net/10.1093/qje/qjt033 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Migration and Wage Effects of Taxing Top Earners: Evidence from the Foreigners' Tax Scheme in Denmark (2013) Downloads
Working Paper: Migration and Wage Effects of Taxing Top Earners: Evidence from the Foreigners' Tax Scheme in Denmark (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:129:y:2014:i:1:p:333-378

Ordering information: This journal article can be ordered from
https://academic.oup.com/journals

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Lawrence F. Katz, Nathan Nunn, Andrei Shleifer and Stefanie Stantcheva

More articles in The Quarterly Journal of Economics from President and Fellows of Harvard College
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2025-03-19
Handle: RePEc:oup:qjecon:v:129:y:2014:i:1:p:333-378